Mississippi, 2010

Tornadoes in Mississippi, April 24, 2010

April 24, 2010 · NWS JAN · 8 events in 8 counties and zones

During the midday hours of April 24th, an intense supercell thunderstorm produced a violent, long track tornado, which ripped a path across the center of the NWS Jackson, MS forecast area. This tornado touched down just south of I-20, west of Tallulah, in Madison Parish.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
10
Injuries
130
Property damage
$351 million
Crop damage
$23 million
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

During the midday hours of April 24th, an intense supercell thunderstorm produced a violent, long track tornado, which ripped a path across the center of the NWS Jackson, MS forecast area. This tornado touched down just south of I-20, west of Tallulah, in Madison Parish. The tornado intensified quickly and became large as it tracked at a fast pace to the northeast. The tornado moved at roughly 55 mph and was on the ground for 149 miles. The actual time on the ground was 2 hours and 44 minutes. The tornado touched 9 counties/parishes along it's path with the most significant damage occurring in Madison Parish, Warren, Yazoo, Holmes, Attala and Choctaw Counties. A great deal of the damage was in the EF2 and EF3 range with a couple locations of EF4 damage in Yazoo and Holmes Counties. Maximum winds peaked around 170 mph. Overall, 10 fatalities occurred along with 146 injuries. Five fatalities occurred in Choctaw County, 4 in Yazoo County, and 1 in Holmes County.

As we try and put this tornado into perspective for the state of Mississippi, this long track tornado ranks as the 4th longest in Mississippi history at 149 miles. It is the widest known tornado with a maximum width of 1.75 miles. It also ranks as the 9th deadliest tornado with 10 fatalities, making it the most deadly since November 21st 1992. Lastly, this was the first violent tornado (F4 or greater) in the month of April since April 18th, 1978.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Apr 24, 7:48 AM CST, 2 hours 37 minutes earlier.

Area forecast discussion, Apr 24, 7:48 AM CST, 2 hours 37 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
848 AM CDT SAT APR 24 2010

...SUPERCELL SATURDAY UNDERWAY...TORNADOES LIKELY THROUGH MID AFTERNOON...

.UPDATE...AN ERUPTION OF SUPERCELLS MOVING AT 50-60MPH IS UNDERWAY ACROSS
OUR PARTICULARLY DANGEROUS TORNADO WATCH AREA. ALL INTERESTS SHOULD
PAY VERY CLOSE ATTENTION TO WARNINGS FOR THE NEXT 6-9 HOURS AS REACTION
TIME WILL BE EXTREMELY LIMITED IN SOME CASES. IN SPITE OF AN EXPECTED
SHORT TERM LULL IN CONVECTION OVER WRN MS THROUGH 11 AM...DO NOT
UNDERESTIMATE THIS SITUATION WHICH HAS LINED UP AS ONE OF THE MORE
IMPRESSIVE SETUPS THAT WE EXPERIENCE IN THIS PART OF THE COUNTRY.

AN 850MB JET AXIS OF 60KTS EXTENDED FROM KLFT-KJAN AND WILL LIFT NE
ACROSS THE CWFA THROUGH EARLY AFTERNOON. THE STORMS OVER SERN MS
APPEAR TO BE RIDING THE RIGHT NOSE OF THIS JET. THE AXIS OF GREATEST
INSTABILITY AND LOW LEVEL SHEAR EXTENDED ALONG THE I-55 CORRIDOR AT
MID MORNING AND WILL SLIDE EWD THROUGH THE AFTERNOON. THE MORE
FAVORABLE LOW LEVEL CONVERGENCE WILL ARRIVE WITH THE LEFT REAR OF THE
LOW LEVEL JET EARLY THIS AFTERNOON AND WILL COINCIDE WITH THE DRY
LINE AXIS CROSSING THE SABINE RIVER. THIS DRY LINE WILL CROSS THE MS
RIVER EARLY THIS AFTERNOON WITH SCATTERED SUPERCELLS EXPECTED ALONG
IT AND THESE STORMS SHOULD BRING AN END TO THE SEVERE RISK ONCE THEY
PASS THE AREA. UPDATES SHOULD BE AVAILABLE ALTHOUGH SOME PRODUCTS
WILL APPARENTLY BE SLOW ON OUR INTERNET WEBSITE./40/

&&

.AVIATION...MVFR CIGS PLAGUING MUCH OF THE AREA THIS MORNING AND
XPCT THIS TO CONTINUE THRU EARLY AFTN BEFORE BCMG MOSTLY VFR...XCPT
INVOF THUNDERSTORMS WHERE MVFR/OCCNSL IFR CONDS PSBL. SCATTERED
SEVERE TS COVERAGE XPCTD TO CONTINUE THRU THE MAJORITY OF THE DAY
WITH A GRADUAL CLEARING XPCTD FROM W TO E THIS AFTN AS A COLD FRONT
SWEEPS ACROSS THE REGION. S WINDS WILL BE GUSTY THRU THE DAY AS THE
PRES GRAD REMAINS TIGHT. WINDS WILL SHIFT TO THE SW-W AFTER FRONTAL
PASSAGE...WITH A CONTINUATION OF GUSTY WINDS XPCTD. /BK/

&&

.PREV DISCUSSION... /ISSUED 415 AM CDT SAT APR 24 2010/

..PARTICULARLY DANGEROUS SEVERE WEATHER OUTBREAK LIKELY TODAY...

SHORT TERM...TODAY AND TONIGHT...THE ARKLAMISS REGION MAY
UNFORTUNATELY BE IN STORE FOR A BAD DAY AS THERE ARE MANY FACTORS
COMING TOGETHER THIS MORNING TO SUGGEST THE SUBSEQUENT DEVELOPMENT
OF POWERFUL AND POTENTIALLY TORNADIC THUNDERSTORMS. REGIONAL RADARS
(AT THE TIME OF THIS WRITING) SHOW THUNDERSTORMS TO BE CLEAR OF THE
ARKLAMISS...WITH ISOLATED STORMS ON THE EASTERN PERIPHERY AND A
POWERFUL THUNDERSTORM COMPLEX RACING NORTHEAST ACROSS THE ARKLATEX.
A LARGE MASS OF THUNDERSTORMS ONGOING ACROSS OUR AREA RIGHT NOW
WOULD BE A HELPFUL THING TO HELP KEEP LATER CONVECTION SOMEWHAT
TAME...BUT ALAS...THIS CONVECTION IS NOT TO BE FOUND RIGHT NOW.

THE STORM PREDICTION CENTER (SPC) HAS PLACED NEARLY THE ENTIRE
ARKLAMISS REGION IN A RARE HIGH RISK FOR SEVERE THUNDERSTORMS TODAY
(ALTHOUGH A FEW COUNTIES IN SOUTHEAST MS ARE ONLY IN A MODERATE
RISK). A MODERATE RISK IS A RATHER OMINOUS FORECAST FROM THE
SPC...BUT A HIGH RISK IS GENERALLY ONLY ISSUED BY THEM A FEW TIMES A
YEAR ACROSS THE COUNTRY WHEN PARTICULARLY DANGEROUS SITUATIONS
ARISE.

THE MAIN INGREDIENTS FOR A VOLATILE SETUP INCLUDE A STRENGTHENING
LOW PRESSURE SYSTEM PASSING A LITTLE TO OUR NORTHWEST...HIGH LOW
LEVEL AND DEEP LAYER WIND SHEAR TO ORGANIZE AND ROTATE STORMS AND
AID IN TORNADOGENESIS...HIGH SURFACE MOISTURE WITH DPS IN THE UPPER
60S TO LOWER 70S...AND MODERATE TO HIGH INSTABILITY DUE TO THIS
MOISTURE AND STEEP ATMOSPHERIC LAPSE RATES ALOFT.

FORCING TO GET STORMS GOING THIS MORNING WILL COME FROM SUBTLE LIFT
IMPARTED BY AN INCOMING UPPER LEVEL DISTURBANCE...OUTFLOW BOUNDARIES
PUSHING EAST FROM THIS MORNING ARKLATEX STORM COMPLEX...AND A LATER
HYBRID SURFACE TROUGH/WEAK FRONT PUSHING ACROSS FROM WEST TO EAST.
THE COMBINATION OF FORCING MECHANISMS WILL PROBABLY BE AMPLE ENOUGH
TO GET CONVECTION GOING EARLY IN AT LEAST NORTHWEST ZONES...WHICH
MAY LIMIT EXTREME SEVERE WEATHER POTENTIAL. BUT...AS YOU GO SOUTH
AND EAST THE FORCING MAY TEND TO BE MORE SUBTLE THIS MORNING INTO
EARLY AFTERNOON...ALLOWING INSTABILITY TO BUILD AND MAKING
SUPERCELLS MODES MORE LIKELY. THERMAL CAPPING ABOVE THE BOUNDARY
LAYER MAY KEEP SUPERCELLS ISOLATED TO SCATTERED IN NATURE FROM LATER
MORNING THROUGH EARLY TO MID AFTERNOON. AT THIS POINT WE ARE NOT
ANTICIPATING A SOLID SQUALL LINE TO "CLEAR THINGS OUT" TO END THE
EVENT...BUT A GRADUAL TOP-DOWN DRYING PROCESS MAY JUST GRADUALLY
DIMINISH SUPERCELL AND LINE SEGMENT COVERAGE FROM WEST TO EAST THIS
AFTERNOON.

THE RISK OF EXPERIENCING DAMAGING WIND GUSTS AND HAIL FROM ANY
THUNDERSTORMS WILL BE VERY HIGH TODAY...WITH THE TORNADO RISK VERY
REAL AND OMINOUS. IN ADDITION...THE VOLATILE STATE OF THE ATMOSPHERE
WILL GIVE AT LEAST A FEW STORMS THE POTENTIAL TO PRODUCE DAMAGING
WIND GUSTS OVER 80 MPH...HAIL UP TO THE SIZE OF BASEBALLS...AND
LONG-TRACKING STRONG TORNADOES. MESOSCALE ASSESSMENT THIS MORNING
SUGGESTS THAT POTENTIAL FOR THE WORST OF THE STORMS MIGHT BE HIGHEST
SOUTHEAST OF THE NATCHEZ TRACE FROM 11 AM THROUGH 4 PM...BUT I MUST
NOTE THAT A CONSIDERABLE RISK OF HAZARDOUS WEATHER WILL EXIST IN ALL
AREAS BEGINNING THIS MORNING.

IT IS ALSO WORTH MENTIONING VERY GUSTY SOUTH WINDS POSSIBLE TODAY
(PARTICULARLY ALONG AND NORTH OF I-20) AND A WIND ADVISORY HAS BEEN
POSTED FOR THE HIGHLIGHTED AREA. ADDITIONALLY...AREAS RECEIVING
HEAVY RAINS OF 2 TO 4 INCHES YESTERDAY WILL BE SUSCEPTIBLE TO
GETTING MORE HEAVY DOWNPOURS TODAY. THUS...A FLASH FLOOD WATCH HAS
BEEN ISSUED TODAY FOR AREAS ALONG AND NORTH OF A MACON...TO YAZOO
CITY...TO BASTROP LINE. /BB/

LONG TERM...SUNDAY THROUGH NEXT SATURDAY...ALTHOUGH THE LARGE
NEARLY STACKED LOW PRESSURE SYSTEM WILL BE MOVING OVER THE OHIO
VALLEY SUNDAY...THE TRAILING COLD FRONT WILL NOT MAKE IT INTO OUR
CWA UNTIL MONDAY. NORTHWEST FLOW ALOFT WILL CONTINUE UNTIL THURSDAY
AND BRING NO LESS THAN THREE SIGNIFICANT SHORTWAVES ACROSS OUR CWA
BEFORE THURSDAY AS WELL. SUNDAY WILL BE WARM AND DRY WITH AFTERNOON
HIGHS NEAR NORMAL. THE FIRST IN THE SERIES OF SHORTWAVES IS EXPECTED
SUNDAY NIGHT THAT WILL HELP DROP THE WEAK COLD FRONT INTO OUR CWA
MONDAY. THE GFS WAS THE ONLY MODEL THAT PLACED LIGHT QPF OVER OUR
NORTHEAST ZONES SUNDAY NIGHT. DEEP MOISTURE SHOULD REMAIN LIMITED
AND WL CUT POPS THEN. A DRY FRONTAL PASSAGE IS EXPECTED MONDAY AND
THE SLIGHTLY COOLER NORTHWEST FLOW BEHIND THE COLD FRONT WILL HOLD
TEMPERATURES SEVERAL DEGREES COOLER MONDAY AFTERNOON. A SECOND
SHORTWAVE IS EXPECTED TO DROP OVER OUR AREA MONDAY NIGHT INTO
TUESDAY AND HELP SUPPORT A REINFORCING COLD FRONT. THE 00Z
GFS...SREF AND ECMWF SQUEEZE OUT A LITTLE MORE PRECIPITATION WITH
THIS FRONT. WL CARRY SLIGHT CHANCE POPS NORTH MONDAY NIGHT AND SHIFT
THE POPS TO THE SOUTH TUESDAY WITH THE FRONT. YET A THIRD SHORTWAVE
IS PROGGED TO PASS OVER OUR CWA TUESDAY NIGHT BUT SURFACE HIGH
PRESSURE WILL BE WORKING INTO OUR REGION AND THE SHORTWAVE WILL HAVE
LITTLE MOISTURE TO WORK WITH. WL AGAIN CUT THE GFS GUIDANCE POPS
TUESDAY NIGHT. HIGH PRESSURE SURFACE AND ALOFT IS EXPECTED TO MOVE
OVER OUR CWA WEDNESDAY. THE SURFACE HIGH WILL SHIFT EAST OF OUR CWA
THURSDAY WHILE THE UPPER LEVEL RIDGE AXIS WILL BE SLOWER TO SHIFT
EAST. DRY WEATHER AND A WARMING TREND WILL BE THE RESULT WEDNESDAY
INTO FRIDAY. BOTH THE GFS AND ECMWF SHOW ANOTHER LARGE CLOSED LOW
NEARING THE FOUR CORNERS REGION FRIDAY MORNING. THE ECMWF BRINGS
RAIN BACK INTO OUR CWA FASTER THAN THE GFS FRIDAY BUT IS MUCH SLOWER
WITH THE EASTWARD PROGRESSION OF THE LOW THROUGH THE WEEKEND. THE
GFS IS SHOWING SIGNS OF ANOTHER POSSIBLE ROUND OF SEVERE WEATHER FOR
OUR AREA FRIDAY NIGHT INTO SATURDAY BUT WITH SUCH TIMING DIFFERENCES
WL HOLD OFF ANY MENTION IN THE HWO FOR NOW. /22/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       80  56  79  55 / 100  14   7  10
MERIDIAN      80  57  82  55 / 100  27   7  11
VICKSBURG     81  56  79  54 / 100  10   7  10
HATTIESBURG   80  58  84  56 /  86  23   7   8
NATCHEZ       82  56  79  55 / 100   6   7   8
GREENVILLE    79  59  78  54 / 100  13   8  13
GREENWOOD     77  57  78  54 / 100  15   9  13

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR MSZ018-019-
     025>042.

     WIND ADVISORY UNTIL 5 PM CDT THIS AFTERNOON FOR MSZ018-019-
     025>052.

LA...FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR LAZ007>009.

     WIND ADVISORY UNTIL 5 PM CDT THIS AFTERNOON FOR LAZ007>009-015-
     016-023-025.

AR...FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR ARZ074-075.

     WIND ADVISORY UNTIL 5 PM CDT THIS AFTERNOON FOR ARZ074-075.

&&
Hazardous weather outlook, Apr 24, 9:15 AM CST, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
1015 AM CDT SAT APR 24 2010

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
251015-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
1015 AM CDT SAT APR 24 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

A SIGNIFICANT AND DANGEROUS OUTBREAK OF SEVERE STORMS IS EXPECTED
ACROSS THE ENTIRE FORECAST AREA THROUGH MID AFTERNOON...ESPECIALLY
EAST OF THE MISSISSIPPI RIVER. THERE EXISTS A HIGH RISK OF
TORNADOES...SOME STRONG AND LONG TRACKED...ALONG WITH THE POTENTIAL
FOR ANY STORM TO PRODUCE GOLF BALL TO BASEBALL SIZED HAIL AND
DAMAGING WIND GUSTS...SOME EXCEEDING 75 MPH.

SCATTERED SUPERCELL THUNDERSTORMS...ALONG WITH SOME BOWING LINE
SEGMENTS...ARE EXPECTED TO CONTINUE THROUGH MIDDAY AND AFTERNOON.
AFTER 3 PM...THE PRIMARY RISK WILL SHIFT TO MAINLY LOCATIONS EAST
OF THE INTERSTATE 55 CORRIDOR. ALL STORMS SHOULD MOVE OUT OF EASTERN
MISSISSIPPI BY 8 PM OR SO.

THERE ALSO EXISTS THE POTENTIAL FOR FLASH FLOODING THROUGH EARLY
TONIGHT. THIS RISK EXISTS FOR LOCATIONS ALONG AND NORTH OF A RAYVILLE
TO YAZOO CITY TO MACON LINE. THIS AREA RECEIVED POCKETS OF 1 TO 4
INCHES OF RAIN ON FRIDAY AND HAS THE POTENTIAL TO GET ANOTHER 1 TO 3
INCHES WITH ANY TRAINING STORMS.

AS THE SYSTEM INTENSIFIES...SURFACE WINDS WILL REMAIN GUSTY FROM THE
SOUTH AND BE WINDY AT 20 TO 30 MPH. AREAS ALONG AND NORTH OF I-20 WILL
SEE THE STRONGER WINDS WITH SOME GUSTS UP TO 40 MPH. A WIND ADVISORY
IS IN EFFECT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS WILL CONTINUE THROUGH THIS AFTERNOON.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

40

In the hours before

Local storm report, Apr 24, 9:23 AM CST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1023 AM CDT SAT APR 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0951 AM     HAIL             2 NW BEEKMAN            32.94N 91.91W
04/24/2010  M1.50 INCH       MOREHOUSE          LA   TRAINED SPOTTER

&&

AG
Local storm report, Apr 24, 9:25 AM CST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1025 AM CDT SAT APR 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0947 AM     TSTM WND GST     SUMRALL                 31.42N 89.55W
04/24/2010  E60 MPH          LAMAR              MS   LAW ENFORCEMENT

&&

CME
Local storm report, Apr 24, 9:31 AM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1031 AM CDT SAT APR 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 AM     TORNADO          3 N ROSE HILL           32.19N 89.00W
04/24/2010                   JASPER             MS   EMERGENCY MNGR

            A BARN AND TWO HOMES DAMAGED. NUMEROUS TREES DOWNED.
            POSSIBLE TORNADO.

&&
Local storm report, Apr 24, 9:38 AM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1038 AM CDT SAT APR 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 AM     TORNADO          MEEHAN                  32.33N 88.87W
04/24/2010                   LAUDERDALE         MS   BROADCAST MEDIA

            MAJOR STRUCTURAL DAMAGE TO A CHURCH ON POINT WANITA ROAD.
            REPORTED BY WTOK. POSSIBLE TORNADO.

&&
Local storm report, Apr 24, 9:46 AM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1046 AM CDT SAT APR 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 AM     TORNADO          MERIDIAN                32.38N 88.71W
04/24/2010                   LAUDERDALE         MS   BROADCAST MEDIA

            NUMEROUS TREES ON MANY HOUSES IN MERIDIAN. STRUCTURAL
            DAMAGE TO SEVERAL HOMES. REPORTED BY WTOK. POSSIBLE
            TORNADO.

&&
Special weather statement, Apr 24, 9:51 AM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1051 AM CDT SAT APR 24 2010

MSZ058-241620-
CLARKE MS-
1051 AM CDT SAT APR 24 2010

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 8 MILES SOUTH OF GOODWATER AT 1051 AM
CDT...MOVING NORTHEAST AT 50 MPH.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN SOUTHEASTERN CLARKE COUNTY SHOULD MONITOR THIS STORM
CLOSELY.

BYB

The radar

The Jackson/Brandon,MS radar (KDGX), 109 km away, was scanning. The volume nearest the first event began at 16:24 UTC.

Open the radar archive at this moment

Event by event

8 tornado. Local standard time, as filed.

Tornado, Warren

When
April 24, 10:25 AM CST to 10:32 AM CST
Where
Warren County, 4.7 mi SW of Brunswick to 3.33 mi NE of Eagle Bend
Rating
EF2
Path length
9.93 mi
Path width
900 yd
Continued into
Issaquena, Ms (JAN)
Injuries
2 direct, 0 indirect
Property damage
$920,000
Crop damage
$500,000
Reported by
NWS Storm Survey
Coordinates
32.495, -91.118

The tornado crossed the Mississippi River and entered northwest Warren County at Eagle Lake. Roughly, thirty homes were damaged or destroyed in this area along with 13 mobile homes. In addition to the damaged structures, hundreds of trees were snapped and uprooted along with many power lines taken down. The damage across this part of Warren County was in the EF2 range with maximum winds around 130 mph.

Tornado, Issaquena

When
April 24, 10:32 AM CST to 10:48 AM CST
Where
Issaquena County, 6.21 mi WSW of Hardee to 8.03 mi ENE of Valley Park
Rating
EF2
Path length
15.04 mi
Path width
1,100 yd
Continued into
Sharkey, Ms (JAN)
Property damage
$100,000
Crop damage
$2.0 million
Reported by
NWS Storm Survey
Coordinates
32.558, -90.964

The tornado moved into Issaquena County from Warren County and mainly tracked across forested portions of the county. The tornado did track across US Highway 61 just a couple miles south of Valley Park. Thousands of trees were snapped and uprooted along the path with one abandoned agricultural building destroyed. The tornado had EF2 intensity with 130 mph winds across Issaquena County.

Tornado, Sharkey

When
April 24, 10:48 AM CST to 10:53 AM CST
Where
Sharkey County, 4.72 mi S of Lucre to 3.64 mi SE of Lucre
Rating
EF2
Path length
4.33 mi
Path width
1,100 yd
Continued into
Yazoo, Ms (JAN)
Crop damage
$2.0 million
Reported by
Park/Forest Service
Coordinates
32.662, -90.737

The path of the tornado clipped the far southeast corner of Sharkey County in the Delta National Forest. Considerable damage occurred to the timber along the path as it moved into western Yazoo County. The tornado reached EF2 intensity before moving into western Yazoo County with peak winds around 130 mph.

Tornado, Yazoo

When
April 24, 10:53 AM CST to 11:33 AM CST
Where
Yazoo County, 4.99 mi WSW of Enola to 3.44 mi NNW of Fordyke
Rating
EF4
Path length
34.85 mi
Path width
3,080 yd
Continued into
Holmes, Ms (JAN)
Deaths
4 direct, 0 indirect
Injuries
53 direct, 0 indirect
Property damage
$140 million
Crop damage
$4.0 million
Reported by
NWS Storm Survey
Coordinates
32.700, -90.678

The tornado moved out of extreme southeast Sharkey County and into west central Yazoo County and gained intensity as it tracked northeast. The tornado caused significant home damage northwest of Satartia, and again as it crossed Highway 3 near the Crupp Community. The tornado then moved through a rural area southwest of Yazoo City, causing major damage or destruction of a number of homes, as well as intense tree damage. As the tornado approached the intersection of US Highway 49 and Highway 16, on the south side of Yazoo City, it reached its widest point and maximum intensity. Here the rating peaked at EF4 with maximum winds around 170 mph. The tornado had a maximum width of 1.75 miles. Several buildings, including a church and several businesses, were totally destroyed. The tornado continued moving through residential areas on the southeast side of Yazoo City, heavily damaging or destroying numerous homes. The tornado continued northeast through rural northeastern Yazoo County before it tracked into Holmes County.

A total of four fatalities occurred in Yazoo County. All of the fatalities were individuals who were in mobile homes.

Tornado, Holmes

When
April 24, 11:33 AM CST to 11:57 AM CST
Where
Holmes County, 1.54 mi ESE of Zeiglerville to 2.66 mi E of Durant
Rating
EF4
Path length
21.25 mi
Path width
2,600 yd
Continued into
Attala, Ms (JAN)
Deaths
1 direct, 0 indirect
Injuries
40 direct, 0 indirect
Property damage
$60 million
Crop damage
$4.0 million
Reported by
NWS Storm Survey
Coordinates
32.946, -90.154

The tornado continued northeast into rural southern Holmes County, causing intense tree damage and damaging or destroying a number of rural residences. The damage across this area was in the EF3 range. As the tornado moved by the Franklin Community, in rural Holmes county, it again reached EF4 intensity. It completely destroyed two brick homes and heavily damaged or destroyed a number of other homes. The tornado then crossed Interstate 55, causing significant tree damage and blowing a number of vehicles off the road. As the tornado approached the area just south of Durant and crossed US Highway 51, it narrowed and reached one of its weakest points. One fatality occurred in Holmes County.

Tornado, Attala

When
April 24, 11:57 AM CST to 12:28 PM CST
Where
Attala County, 3.49 mi N of Boyette to 5.99 mi N of Mc Cool
Rating
EF2
Path length
30.1 mi
Path width
1,920 yd
Continued into
Choctaw, Ms (JAN)
Property damage
$60 million
Crop damage
$4.0 million
Reported by
NWS Storm Survey
Coordinates
33.080, -89.824

The tornado then moved into western Attala County from just east of Durant in Holmes County. The tornado re-intensified somewhat and began causing significant tree damage in rural western Attala County. The tornado continued across Attala County, causing tree and power line damage,and heavily damaging a number of rural residences, including in the community of Hesterville. The tornado continued to the northeast and crossed the Natchez Trace Parkway. Here numerous trees were damaged and thrown across the Parkway. The maximum intensity in Attala County was EF2 with maximum winds around 130 mph.

Tornado, Choctaw

When
April 24, 12:28 PM CST to 12:50 PM CST
Where
Choctaw County, 2.24 mi ESE of French Camp to 3.74 mi ESE of Reform
Rating
EF3
Path length
18.25 mi
Path width
1,883 yd
Continued into
Oktibbeha, Ms (JAN)
Deaths
5 direct, 0 indirect
Injuries
35 direct, 0 indirect
Property damage
$90 million
Crop damage
$6.0 million
Reported by
NWS Storm Survey
Coordinates
33.286, -89.365

The tornado moved into Choctaw County and crossed Black Road around 128 pm. Here, minor damage occurred to a brick home. Tree damage in this area was more substantial and was in the upper EF2 range. Thousands of trees were uprooted and snapped. Many trees were also splintered in this area. The tornado then crossed Highway 413, just east of French Camp. The tornado reached high end EF3 intensity at this point and produced significant structural damage to a number of structures. Wind speeds ranged from 155 to 165 mph at this location. Three well built brick homes were nearly flattened with only 1 outer wall left standing. Other well built structures sustained major damage to the roof. The Crossroads Grocery was destroyed as the cinder-block structure collapsed on itself. Several vehicles were thrown in this area including at semi-truck. A cell tower was snapped in half. The intense damage continued along the track across Stuart-Weir Road and White Road. Several more structures were severely damaged or destroyed in this area along with significant devastation to timber. Along Pisgah and Dotson Roads, some of the most severe damage occurred and this was the location of the 5 fatalities. Here, dozens of mobile homes and conventional foundation homes were destroyed. Multiple vehicles were thrown with a few landing in trees. The widest part of the tornado was in this general area where it was 1.07 miles wide. The EF3 intensity damage occurred for about 4 miles. The tornado weakened as it tracked toward the Chester Community and crossed Weir-Salem Road and Chester-Mills Road. Here the damage was mostly tree damage with a dozen of homes or so receiving minor to major damage. Some homes had a small portion of roof torn off or shingles peeled away. One well built home was shifted off the foundation with a portion of the back of the home collapsed. Again, timber damage was significant with a large area of pine forest heavily damaged. EF2 damaged was noted there. The tornado continued through Chester and toward Highway 9 and Highway 15. Here mainly EF1 tree damage occurred. The only exception was at and just to the east of the intersection with Highway 9 and Highway 790. Here some low end EF2 tree damage was noted. The tornado then crossed Highway 15 and continued just along and to the south of Macedonia Road. EF1 tree damage occurred in this area as well. The tornado continued into Oktibbeha County just east of of the Reform-Sturgis Road.

Tornado, Oktibbeha

When
April 24, 12:50 PM CST to 12:53 PM CST
Where
Oktibbeha County, 4.9 mi NNW of Sturgis to 5.1 mi NNW of Bugh
Rating
EF1
Path length
2.87 mi
Path width
800 yd
Property damage
$15,000
Crop damage
$20,000
Reported by
NWS Storm Survey
Coordinates
33.413, -89.088

The tornado moved into west-central Oktibbeha County and tracked along Big Creek Road and Simmons Road before dissipating at Sturgis-Maben Road about 5 miles north of Sturgis. Many trees were snapped and uprooted as the long-track tornado came to an end.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Tornado, Yazoo2010-04-2479FemaleMobile/Trailer HomeDirect
Tornado, Yazoo2010-04-2464MaleMobile/Trailer HomeDirect
Tornado, Yazoo2010-04-2451MaleMobile/Trailer HomeDirect
Tornado, Yazoo2010-04-2431FemaleMobile/Trailer HomeDirect
Tornado, Holmes2010-04-2470MaleMobile/Trailer HomeDirect
Tornado, Choctaw2010-04-240FemaleMobile/Trailer HomeDirect
Tornado, Choctaw2010-04-249FemaleOutside/Open AreasDirect
Tornado, Choctaw2010-04-2414FemaleOutside/Open AreasDirect
Tornado, Choctaw2010-04-2458FemaleVehicle/Towed TrailerDirect
Tornado, Choctaw2010-04-2458MaleVehicle/Towed TrailerDirect

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2010Every state in 2010This day in weather historyThe tornado archive for Mississippi, 2010Warnings in Mississippi, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 224317, 224320, 224550, 224551, 224552, 224553, 224615, 224620.